Colorado, 2010

Flash Flooding in Colorado, July 25, 2010

July 25, 2010 · NWS PUB · 2 events in 1 county or zone

Slow moving thunderstorms produced flash flooding in western Las Animas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Slow moving thunderstorms produced flash flooding in western Las Animas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 2:57 AM MST, 10 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 2:57 AM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
357 AM MDT SUN JUL 25 2010

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERNS INCLUDE PCPN CHANCES AND THE POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING.

STARTING TO SEE MORE PCPN MOVE INTO THE SERN PLAINS FROM THE SOUTH
THIS MORNING...AS A VORT MAX AND WEAK UPR LOW IS SLOWLY WORKING ITS
WAY NORTH OVR THE SERN PLAINS. HOWEVER AN UPR RIDGE OVR WRN CO IS
EXPECTED TO KEEP THIS SYSTEM FROM MAKING ITS WAY TOO FAR NORTH AND
WEST AND THUS LOOKS LIKE IT WILL MAINLY AFFECT THE SERN PLAINS TODAY
AND TONIGHT.  WL BASE FORECAST ON 06Z NAM12 WHICH KEEPS THE BEST
CHANCES FOR PCPN AND HEAVY RAIN GENERALLY SOUTH OF HWY 50...EXCEPT
OVR THE FAR ERN AREAS. THUS WL REMOVE THE FLASH FLOOD WATCH FOR WRN
PORTIONS OF THE CWA...AS WELL AS FOR THE NRN SANGRES...THE WET
MTS...FREMONT...PUEBLO...TELLER AND EL PASO COUNTIES FOR TODAY.
LEAVING THE SRN SANGRES AND SE FOOTHILLS...AND THE FAR SERN PLAINS
STILL IN THE WATCH.  HAVE DECIDED TO CUT BACK TSTM CHANCES TO ISOLD
OVER THE SERN PLAINS AS LAPSE RATES ARE 5-6 C/KM.  PRECIPITABLE
WATER VALUES OVR ERN AREAS TODAY ARE FORECAST TO BE 150-180 PERCENT
OF NORMAL. MID LEVEL WINDS TODAY OVR THE SERN PLAINS ARE FORECAST TO
BE 15-20 KTS...SO PCPN AREAS SHOULD MOVE. BACA AND ERN LAS ANIMAS
COUNTIES HAVE OVER THE LAST TWO DAYS SEEN PCPN ACCUMULATIONS OF 1-3
INCHES EACH DAY...AND THUS ANY HEAVY RAIN IN THESE AREAS COULD
EASILY CAUSE FLASH FLOODING PROBLEMS.  OVR WRN AREAS TODAY...SHOULD
SEE THE TYPICAL DIURNAL SHOWERS AND TSTMS.  TEMPS TODAY ARE
CHALLENGING...WL JUST GO WITH A BLEND OF GUIDANCE NUMBERS BUT WL
LEAN MORE TOWARD THE WARMER MAV IN MOST AREAS.

TONIGHT SHOULD SEE PCPN START DECREASING IN THE EVENING HOURS.  PCPN
CHANCES HOWEVER SHOULD REMAIN QUITE HIGH OVR THE FAR SE AND SRN
AREAS OF THE SE PLAINS AT LEAST FOR THE EVENING HOURS. THEN BY ABOUT
MIDNIGHT SHOULD SEE MOST PCPN END...EXCEPT WL KEEP SOME LOW PCPN
CHANCES GOING OVR AREAS NR THE KS BORDER.  WITH THE DECREASING PCPN
CHANCES THIS EVENING WL ALSO TRIM BACK THE FLASH FLOOD WATCH AREA AS
THIS HAPPENS TO BETTER MATCH MY POP GRIDS.

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY AND TUESDAY...UPPER LEVEL RIDGE OF HIGH PRESSURE IS FORECAST
TO BE DIRECTLY OVER THE 4 CORNERS AND COLORADO TO START THE
WEEK...PRODUCING VERY WARM TEMPS AND ESSENTIALLY DRY CONDITIONS.
STILL VERY HARD TO TOTALLY ELIMINATE DIURNAL MT CONVECTION...BUT DID
ALTER POP GRIDS SLIGHTLY TO SHOW A LATER START AND TAPERED BACK POPS
OVER THE PLAINS. H7 TEMPS OF 16-20 C FOR TUES MEANS THAT TUESDAY IS
THE WARMEST DAY OF THE EXTENDED FORECAST.

WEDNESDAY AND THURSDAY...UPPER RIDGE STARTS TO WEAKEN A BIT AND
SLOWLY MIGRATE TO THE E-SE...ALLOWING SOME MID AND HIGH LEVEL
MOISTURE TO START SNEAKING BACK UP INTO THE 4 CORNERS REGION.
MAINTAINED ONGOING WIDESPREAD ISOLATED POPS...AS WELL AS MAX TEMPS
BOTH DAYS ABOUT 5 DEGREES COOLER THAN TUE.

FRIDAY AND SATURDAY...LONG RANGE MODELS INDICATE THAT THE UPPER HIGH
PRESSURE FULLY BUILDS ACROSS TX AND OK...OPENING UP A MONSOONAL TAP
FOR COLORADO. ONGOING GRIDS PAINT NEAR NORMAL TEMPS FOR THE
EXTENDED...AS WELL AS A SLIGHTLY BETTER CHANCE FOR DIURNAL
CONVECTION SO BROADBRUSHED ISOLATED POPS ALL AREAS. IF CURRENT
SOLUTION CONTINUES...THEN THE WEEKEND WILL HAVE TO BE COOLED OFF
ALONG WITH AN INCREASE IN PCPN COVERAGE. MOORE

&&

.AVIATION...
SEEING SOME LOW CLOUDS IN SOME AREAS OF THE SERN PLAINS THIS MORNING
WHICH WITH THE LOW LEVEL ERLY FLOW COULD REACH KPUB RESULTING IN IFR
OR MVFR CIGS.  THERE WL ALSO BE SOME SHOWERS WORKING NORTHWARD OVR
THE SERN PLAINS THIS MORNING.  THIS AFTERNOON AND EARLY THIS EVENING
WE COULD SEE SOME ISOLD SHOWERS AND TSTMS AT THE THREE TAF
SITES...WITH KPUB HAVING THE BEST CHANCE.  THESE SHOWERS AND STORMS
COULD BRIEFLY CAUSE MVFR CONDITIONS.  PCPN CHANCES SHOULD DECREASE
OR END BY MID EVENING AT THE TAF SITES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ095>098.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ094-099.

FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR COZ074-075-087-088-
093.

&&

28/27
Hazardous weather outlook, Jul 25, 5:26 AM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
626 AM MDT SUN JUL 25 2010

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
626 AM MDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
PORTIONS OF THE SOUTHEAST PLAINS TODAY AND THROUGH THE EVENING.
HEAVY RAINFALL WITH THESE SHOWERS AND STORMS WILL HAVE THE POTENTIAL
TO PRODUCE FLASH FLOODING...ESPECIALLY IN BACA AND PORTIONS OF LAS
ANIMAS COUNTY WHERE RAIN ACCUMULATIONS OVER THE PAST COUPLE OF
DAYS...HAVE SATURATED THE SOIL.  THE AREA THAT WILL HAVE THE
GREATEST POTENTIAL FOR FLASH FLOODING WILL GENERALLY BE SOUTH OF A
LINE FROM THE SOUTHERN SANGRE DE CRISTO MOUNTAINS TO EADS.  THE REST
OF THE FORECAST AREA WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS
MAINLY THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING
LIGHTNING AND MAYBE SOME LOCALLY HEAVY RAINFALL.

THIS EVENING THE GREATEST POTENTIAL FOR FLASH FLOODING WILL BE
GENERALLY EAST OF A LINE FROM EASTERN LAS ANIMAS COUNTY TO
EADS...ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST MAINLY
FOR THE HIGHER TERRAIN FOR BOTH MONDAY AND TUESDAY. THE MAIN
THREATS FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS TO
AROUND 40 MPH. SMALL HAIL AND LOCALLY HEAVY RAINFALL MAY ALSO
ACCOMPANY THE STRONGEST STORMS.

MONSOONAL MOISTURE WILL BE ON THE INCREASE ACROSS THE STATE
BEGINNING ON WEDNESDAY. THIS WILL PROVIDE THE FUEL FOR A GREATER
CHANCE AND WIDER COVERAGE OF THUNDERSTORM ACTIVITY THROUGH THE END
OF THE WEEK. STORM CHANCES WILL BE GREATEST OVER THE MOUNTAINS AND
HIGHER TERRAIN...BUT WILL SPREAD ACROSS THE ADJACENT PLAINS AS
WELL. THE MAIN THREATS FROM THESE STORMS WILL BE LIGHTNING AND
GUSTY WINDS TO AROUND 40 MPH...WITH SMALL HAIL AND LOCALLY HEAVY
RAINFALL ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY  AND THIS EVENING OVER PORTIONS OF THE SOUTHEAST
PLAINS.

28/27

The radar

The Pueblo radar (KPUX), 151 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Las Animas

When
July 25, 1:00 PM MST to 2:00 PM MST
Where
Las Animas County, 7.56 mi NNE of Stonewall to 5.31 mi NW of Weston
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.241, -104.944

Several roads north of Highway 12 sustained severe erosion due to deep, fast-flowing water.

Flash Flood, Las Animas

When
July 25, 3:30 PM MST to 5:00 PM MST
Where
Las Animas County, 5.28 mi N of Weston to 3.77 mi NE of Weston
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.205, -104.867

Several roads north of Highway 12 sustained severe erosion due to deep, fast-flowing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250804, 250805.